Advertisement

Vanishing Distance Phenomena and the Geometric Approach to SQG

  • Martin BauerEmail author
  • Philipp Harms
  • Stephen C. Preston
Article
  • 67 Downloads

Abstract

In this article we study the induced geodesic distance of fractional order Sobolev metrics on the groups of (volume preserving) diffeomorphisms and symplectomorphisms. The interest in these geometries is fueled by the observation that they allow for a geometric interpretation for prominent partial differential equations in the field of fluid dynamics. These include in particular the modified Constantin–Lax–Majda and surface quasi-geostrophic equations. The main result of this article shows that both of these equations stem from a Riemannian metric with vanishing geodesic distance.

Notes

Acknowledgements

We would like to thank Martins Bruveris, Stefan Haller, Robert Jerrard, Cy Maor, Peter Michor, and Gerard Misiołek for helpful comments and discussions during the preparation of this manuscript.

References

  1. 1.
    Arnold, V.I.: Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits. Ann. Inst. Fourier (Grenoble) 16(fasc.1), 319–361, 1966MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Banyaga, A.: The Structure of Classical Diffeomorphism Groups, Mathematics and its Applications, vol. 400. Kluwer Academic Publishers Group, Dordrecht 1997zbMATHCrossRefGoogle Scholar
  3. 3.
    Bauer, M., Bruveris, M., Harms, P., Michor, P.W.: Vanishing geodesic distance for the Riemannian metric with geodesic equation the KdV-equation. Ann. Glob. Anal. Geom. 41(4), 461–472, 2012MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Bauer, M., Bruveris, M., Harms, P., Michor, P.W.: Geodesic distance for right invariant Sobolev metrics of fractional order on the diffeomorphism group. Ann. Glob. Anal. Geom. 44(1), 5–21, 2013MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Bauer, M., Bruveris, M., Michor, P.W.: Geodesic distance for right invariant Sobolev metrics of fractional order on the diffeomorphism group. II. Ann. Glob. Anal. Geom. 44(4), 361–368, 2013MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Bauer, M., Bruveris, M., Michor, P.W.: Homogeneous Sobolev metric of order one on diffeomorphism groups on real line. J. Nonlinear Sci. 24(5), 769–808, 2014ADSMathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Bauer, M., Escher, J., Kolev, B.: Local and global well-posedness of the fractional order EPDiff equation. J. Differ. Equ. 258(6), 2010–2053, 2015ADSMathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Bauer, M., Kolev, B., Preston, S.C.: Geometric investigations of a vorticity model equation. J. Differ. Equ. 260(1), 478–516, 2016ADSMathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Bruveris, M., Vialard, F.-X.: On completeness of groups of diffeomorphisms. J. Eur. Math. Soc. (JEMS) 19(5), 1507–1544, 2017MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Camassa, R., Holm, D.D.: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71(11), 1661–1664, 1993ADSMathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Castro, A., Córdoba, D.: Infinite energy solutions of the surface quasi-geostrophic equation. Adv. Math. 225(4), 1820–1829, 2010MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Constantin, A., Escher, J.: Wave breaking for nonlinear nonlocal shallow water equations. Acta Math. 181(2), 229–243, 1998MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Constantin, A., Kolev, B.: On the geometric approach to the motion of inertial mechanical systems. J. Phys. A 35(32), R51–R79, 2002ADSMathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Constantin, P., Lax, P.D., Majda, A.: A simple one-dimensional model for the three-dimensional vorticity equation. Commun. Pure Appl. Math. 38(6), 715–724, 1985ADSMathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Ebin, D.G., Marsden, J.E.: Groups of diffeomorphisms and the motion of an incompressible fluid. Ann. Math. 2(92), 102–163, 1970MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Ebin, D.G., Misiołek, G., Preston, S.C.: Singularities of the exponential map on the volume-preserving diffeomorphism group. Geom. Funct. Anal. 16(4), 850–868, 2006MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Eichhorn, J.: Global Analysis on Open Manifolds. Nova Science Publishers Inc., New York 2007zbMATHGoogle Scholar
  18. 18.
    Eliashberg, Y., Polterovich, L.: Bi-invariant metrics on the group of Hamiltonian diffeomorphisms. Int. J. Math. 4(5), 727–738, 1993MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Escher, J., Kolev, B.: Geodesic completeness for Sobolev \(H^s\)-metrics on the diffeomorphism group of the circle. J. Evol. Equ. 14(4–5), 949–968, 2014MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Escher, J., Kolev, B.: Right-invariant Sobolev metrics of fractional order on the diffeomorphism group of the circle. J. Geom. Mech. 6(3), 335–372, 2014MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Escher, J., Kolev, B., Wunsch, M.: The geometry of a vorticity model equation. Commun. Pure Appl. Anal. 11(4), 1407–1419, 2012MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Greene, R.E.: Complete metrics of bounded curvature on noncompact manifolds. Arch. Math. 31(1), 89–95, 1978MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Hofer, H.: On the topological properties of symplectic maps. Proc. R. Soc. Edinb. Sect. A Math. 115(1–2), 25–38, 1990MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Hunter, J.K., Saxton, R.: Dynamics of director fields. SIAM J. Appl. Math. 51(6), 1498–1521, 1991MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Inci, H., Kappeler, T., Topalov, P.: On the regularity of the composition of diffeomorphisms. Mem. Am. Math. Soc. 226(1062), vi+60, 2013MathSciNetzbMATHGoogle Scholar
  26. 26.
    Jerrard, R.L., Maor, C.: Vanishing geodesic distance for right-invariant Sobolev metrics on diffeomorphism groups. Ann. Glob. Anal. Geom. 56(2), 351–360, 2019MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Jerrard, R.L., Maor, C.: Geodesic distance for right-invariant metrics on diffeomorphism groups—critical Sobolev exponents. Ann. Glob. Anal. Geom. 55(4), 631–656, 2019MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Khesin, B., Lenells, J., Misiołek, G., Preston, S.C.: Curvatures of Sobolev metrics on diffeomorphism groups. Pure Appl. Math. Q. 9(2), 291–332, 2013MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Khesin, B., Misiołek, G.: Euler equations on homogeneous spaces and Virasoro orbits. Adv. Math. 176(1), 116–144, 2003MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Khesin, B., Ovsienko, V.: The super Korteweg–de Vries equation as an Euler equation. Funktsional. Anal. i Prilozhen. 21(4), 81–82, 1987MathSciNetzbMATHGoogle Scholar
  31. 31.
    Kolev, B.: Local well-posedness of the EPDiff equation: a survey. J. Geom. Mech. 9(2), 167–189, 2017MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Kouranbaeva, S.: The Camassa–Holm equation as a geodesic flow on the diffeomorphism group. J. Math. Phys. 40(2), 857–868, 1999ADSMathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Kriegl, A., Michor, P.W.: The Convenient Setting of Global Analysis, Mathematical Surveys and Monographs, vol. 53. American Mathematical Society, Providence 1997zbMATHCrossRefGoogle Scholar
  34. 34.
    Lang, S.: Real and Functional Analysis, Graduate Texts in Mathematics, vol. 142. Springer, New York 1993CrossRefGoogle Scholar
  35. 35.
    Lang, S.: Fundamentals of Differential Geometry, Graduate Texts in Mathematics, vol. 191. Springer, New York 1999CrossRefGoogle Scholar
  36. 36.
    Lee, J.M.: Geometric approach on the global conservative solutions of the Camassa–Holm equation. J. Geom. Phys. 142, 137–150, 2019ADSMathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Lenells, J.: The Hunter–Saxton equation describes the geodesic flow on a sphere. J. Geom. Phys. 57(10), 2049–2064, 2007ADSMathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Lenells, J.: Weak geodesic flow and global solutions of the Hunter–Saxton equation. Discrete Contin. Dyn. Syst. 18(4), 643–656, 2007MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Lenells, J.: The Hunter–Saxton equation: a geometric approach. SIAM J. Math. Anal. 40(1), 266–277, 2008MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    McKean, H.P.: Breakdown of a shallow water equation. Asian J. Math. 2(4), 867–874, 1998. (Mikio Sato: a great Japanese mathematician of the twentieth century)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    McKean, H.P.: Breakdown of the Camassa–Holm equation. Commun. Pure Appl. Math. 57(3), 416–418, 2004MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Michor, P.W., Mumford, D.: Vanishing geodesic distance on spaces of submanifolds and diffeomorphisms. Doc. Math. 10, 217–245, 2005. (electronic)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Misiołek, G.: A shallow water equation as a geodesic flow on the Bott–Virasoro group. J. Geom. Phys. 24(3), 203–208, 1998ADSMathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Misiołek, G., Preston, S.C.: Fredholm properties of Riemannian exponential maps on diffeomorphism groups. Invent. Math. 179(1), 191–227, 2010ADSMathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    Müller, O., Nardmann, M.: Every conformal class contains a metric of bounded geometry. Math. Ann. 363(1–2), 143–174, 2015MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Preston, S.C., Washabaugh, P.: Euler–Arnold equations and Teichmüller theory. Differ. Geom. Appl. 59, 1–11, 2018zbMATHCrossRefGoogle Scholar
  47. 47.
    Ratiu, T., Schmid, R.: The differentiable structure of three remarkable diffeomorphism groups. Math. Z. 177(1), 81–100, 1981MathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    Shelukhin, E.: The Hofer norm of a contactomorphism. J. Symplectic Geom. 15(4), 1173–1208, 2017MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Shkoller, S.: Smooth global Lagrangian flow for the 2D Euler and second-grade fluid equations. Appl. Mat. Lett. 14(5), 539–543, 2001MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    Shnirelman, A.: Generalized fluid flows, their approximation and applications. Geom. Funct. Anal. 4(5), 586–620, 1994MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    Shnirelman, A.I.: The geometry of the group of diffeomorphisms and the dynamics of an ideal incompressible fluid. Math. USSR-Sb. 56(1), 79–105, 1987CrossRefGoogle Scholar
  52. 52.
    Sickel, W., Ullrich, T.: Tensor products of Sobolev-Besov spaces and applications to approximation from the hyperbolic cross. J. Approx. Theory 161(2), 748–786, 2009MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    Triebel, H.: Theory of Function Spaces. Birkhäuser, Boston 1983zbMATHCrossRefGoogle Scholar
  54. 54.
    Triebel, H.: Theory of Function Spaces II. Birkhäuser, Boston 1992zbMATHCrossRefGoogle Scholar
  55. 55.
    Triebel, H.: The Structure of Functions, Monographs in Mathematics, vol. 97. Birkhäuser Verlag, Basel 2001CrossRefGoogle Scholar
  56. 56.
    Vizman, C.: Geodesic equations on diffeomorphism groups. Symmetry Integr. Geom. Methods Appl. 4, 30, 2008MathSciNetzbMATHGoogle Scholar
  57. 57.
    Washabaugh, P.: The SQG equation as a geodesic equation. Arch. Ration. Mech. Anal. 222(3), 1269–1284, 2016MathSciNetzbMATHCrossRefGoogle Scholar
  58. 58.
    Wolibner, W.: Un theorème sur l’existence du mouvement plan d’un fluide parfait, homogene, incompressible, pendant un temps infiniment long. Math. Z. 37, 698–726, 1933MathSciNetzbMATHCrossRefGoogle Scholar
  59. 59.
    Wunsch, M.: On the geodesic flow on the group of diffeomorphisms of the circle with a fractional Sobolev right-invariant metric. J. Nonlinear Math. Phys. 17(1), 7–11, 2010ADSMathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsFlorida State UniversityTallahasseeUSA
  2. 2.Department of MathematicsAlbert Ludwig University of FreiburgFreiburgGermany
  3. 3.Department of MathematicsBrooklyn College and Graduate Center, City University of New YorkNew York CityUSA

Personalised recommendations